Drug rashes could appear as tiny reddish bumps on an itchy patch of skin or red scaly peelings on the entire skin. They can be classified into different types with varying severities. They are generally defined though as a reaction of the skin to certain drugs.
One of the most common causes of drug rashes is an allergic reaction to medication. A person may react to the drug upon first usage while in other instances, it may take multiple exposures before an individual becomes sensitized to the substance. At other times, drug rashes may occur as a side effect of a particular drug. There are also medications which can make the skin hypersensitive to sunlight, a condition known as photosensitivity.
Theoretically, any drug can cause an unwanted reaction depending on the sensitivity and medical condition of a patient. The more common medications though which cause drug rashes are antibiotics like penicillin and sulfa drugs, anti-inflammatory drugs, pain killers, anti-convulsants or medications for seizures, diuretics, iodine, medications used in chemotherapy, and drugs for psychiatric disorders.
Rashes caused by steroids and iodine may appear as acne or pimples and red spots mostly on the face, shoulders, and chest. Antibiotic-caused rashes often take the form of exfoliative dermatitis characterized by red scaly skin or a fixed drug eruption which looks like a purple or dark red rash. Reaction to other antibiotics and barbiturates may appear as flat, red rashes and measles-like pimples. Diuretics and blood thinners can cause purple skin eruptions which develop mostly on the legs. Allergic reactions to aspirins and certain drug dyes could lead to the appearance of hives or red bumps on the skin. A more serious skin reaction to barbiturates, sulfa drugs, penicillin, and other antibiotics is the Stevens-Johnson syndrome. This potentially fatal skin disease is characterized by blisters and hive-like rashes on the mucous membranes in the mouth, eyes, and external genitalia.
Pinpointing the particular medication which caused the rashes could be a difficult process since some skin eruptions can occur even when the drug intake has been discontinued for weeks or months. Even over-the-counter drugs such as eye drops, nose drops, and suppositories are possible culprits. The conventional diagnostic process is to stop all medications except for life-sustaining drugs and to take chemically altered substitutes. If no substitute is available, the patient may start taking the suspected drugs again one at a time to determine which one causes the rashes. There is potential danger to this process though especially if the skin reaction is severe or life-threatening. The doctor may also perform a skin biopsy. This involves taking a small piece of the skin and examining the sample under a microscope.
Mild drug rashes may be treated by taking cool showers or applying cool compresses, putting calamine lotion on the affected areas to relieve itching, and taking an antihistamine such as hydroxyzine and diphenhydramine. Corticosteroids may also be used to decrease inflammation and itching. Topical drugs are used when the rashes are limited to a small area while systemic drugs which either injected or taken orally are preferred when the eruptions infect large parts of the skin.